What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 23, 1:56 PM CST, 49 minutes earlier.
Area forecast discussion, Aug 23, 1:56 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
256 PM CDT Fri Aug 23 2019
.NEAR TERM...(Tonight)
Issued at 256 PM CDT Fri Aug 23 2019
As of this writing, scattered shower and thunderstorm activity was
mostly confined to extreme northwest AL and areas south of the
Tennessee River where an axis of convergence could be seen stretching
northward along the Tennessee River. Expect this activity to
continue through the early evening and early overnight hours.
Frequent lightning and wind gusts to 40 mph will be the primary
hazards with these storms in addition to brief heavy downpours. PW
values generally range from 1.7-1.9", so will have to monitor the
potential for flash flooding in any areas where training
thunderstorms persist.
With the loss of diurnal heating after sunset, expect coverage of
storms to generally decrease although some lingering shower activity
is possible overnight. Expect an increase in cloud cover overnight,
keeping lows in the low 70s and fog potential to a minimum. A weak
cold frontal boundary will continue to drop south from the Ohio
Valley, and this will ultimately serve as a source of convection
throughout the weekend.
.SHORT TERM...(Saturday through Sunday night)
Issued at 256 PM CDT Fri Aug 23 2019
An active pattern will continue through the weekend as a weak frontal
boundary stalls over southern Tennessee and northern Alabama on
Saturday. Expect shower and thunderstorm activity to be maximized
during the afternoon and evening hours, where diurnal heating
influences are maximized. Overall, lapse rates appear to be on the
weaker side, so organized severe weather is not expected with these
thunderstorms. With that being said, will not rule out the potential
for a strong storm or two, especially on Saturday where thermodynamic
profiles look to be a little more favorable. Frequent lightning will
remain a hazard with any thunderstorms that develop, and will be
something to monitor for those with outdoor plans. In addition, PW
values will be near or exceed 2", so will have to monitor the
potential for flash flooding in areas that receive consecutive days
of heavy rainfall or training thunderstorms especially in vicinity of
the frontal boundary. Have placed high chance/likely PoPs on Sunday
afternoon where an upper level disturbance is expected to provide
additional support for numerous thunderstorms.
An increase in persistent cloud cover will keep high temperatures
ranging from the middle to upper 80s Saturday and Sunday, and dew
point temperatures will remain in the upper 60s/lower 70s. Overnight
lows will likewise drop into the upper 60s/lower 70s.
.LONG TERM...(Monday through Thursday)
Issued at 256 PM CDT Fri Aug 23 2019
By Monday morning, there is good model consensus that a mid/upr
trough will be poised just to the west of the area. Moisture
advection and enhanced lift downstream from the trough across our
area will lead to the development of showers and thunderstorms.
Overall dynamic forcing and instability suggests numerous showers and
thunderstorms are possible and likely POPs were carried for the
afternoon during peak heating as the trough axis passes. Marginally
steep lapse rates and fcst MLCAPE values ~1500-2000 kJ/kg suggest
some strong wind gusts are possible, but the threat for severe
weather appears rather small at this time with limited shear present.
Shower and thunderstorm activity will likely diminish with the loss
of daytime heating and as the trough passes the area Monday night,
but a broad long wave trough will be taking shape in the upper
Midwest late Monday night into Tuesday. Frontogenesis will take shape
in the Great Plains, and the latest suite of 00Z guidance brings this
cold front into the TN Valley region by late Tuesday. The details
with respect to the front at this time still need to be resolved as
there are lingering discrepancies among timing. Similarly, run-to-
run consistency among models is still relatively weak and the latest
00Z guidance appears to have backed off a bit with the degree of dry
air advection. Nevertheless, it does appear that the cold front will
at least cross into the area on Tuesday with an associated sfc
convergence axis and wind shift. Enhanced lift along/ahead of the
front will lead to showers and thunderstorms once again on Tuesday
afternoon/evening (pending timing of course). The core of the drier,
continental air mass may not really begin to filter into the area
until later on Wednesday or especially by Thursday. Some of the
operational 00Z guidance (especially ECMWF) suggests 50s dew points
are possible, but due to the lack of consistency and some question
regarding the degree of dry air advection here, forecast dew points for
for now were left in the 60s. The broad long wave pattern continues
to favor ridging in the West CONUS, with troughing in the Great Lakes
to NE during the latter part of next week. Near zonal flow in the TN
Valley at the base of the long wave trough indicates the region may
be located within a region of increased baroclinicity and low-level
convergence. This would lead to an unsettled pattern, but the
location of the sfc front still remains to be resolved.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri Aug 23 2019
As of this writing, the majority of the shower and thunderstorm
activity has remained south of the Tennessee River, where the better
cu field exists along a convergent boundary. Overall, a low
confidence forecast regarding thunderstorm activity near the terminal
locations. Confidence seemed high enough to include a tempo group at
the HSV terminal between 20-01z for thunderstorms with the main
hazards being frequent lightning and wind gusts to 20-30kts possible.
At KMSL, confidence in thunderstorm coverage is a bit lower, so have
handled this by including vicinity thunder during peak diurnal
influence hours between 20-01z. Brief IFR vsbys will be possible
with any precip cores. Fog will be possible overnight in and around
river valleys and areas that receive heavy rainfall this afternoon,
so handled this by including MVFR vsbys around 10z at both terminals.
Models are showing a low stratus deck during the morning hours
Saturday, so this trend will have to be monitored as this could
potentially result in MVFR to IFR cigs.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...25
SHORT TERM...25
LONG TERM...AMP.24
AVIATION...25
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 23, 1:16 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
216 PM CDT Fri Aug 23 2019
ALZ001>010-016-TNZ076-096-097-241030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
216 PM CDT Fri Aug 23 2019
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon through Tonight...
Numerous thunderstorms will continue to develop and move across the
region this afternoon and evening. Gusty winds and heavy downpours
are possible with the strongest storms. Thunderstorm activity will
tend to decrease tonight with the loss of daytime heating.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Numerous showers and thunderstorms are expected this weekend as a
cold front essentially stalls in the area. Chances for showers and
thunderstorms will generally be highest during the afternoon each
day. Gusty winds and localized flash flooding will be the primary
threats with any stronger thunderstorms.
Scattered to numerous thunderstorms will continue into Monday and
Tuesday, with similar threats for gusty winds and a slight risk for
localized flash flooding.
Mainly scattered thunderstorms are expected Wednesday and Thursday
as the overall coverage of activity may decrease during this period.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Aug 23, 12:16 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
116 PM CDT Fri Aug 23 2019
ALZ016-231900-
Cullman AL-
116 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 200 PM
CDT...
At 116 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Good Hope, or 10 miles southwest of Cullman, moving
east at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, West Point, Garden City and Phelan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3398 8712 3426 8711 3420 8655 3419 8654
3417 8657 3412 8660 3412 8663 3409 8666
3408 8669 3409 8669 3408 8670 3405 8668
3406 8671 3403 8670 3403 8672 3395 8679
TIME...MOT...LOC 1816Z 274DEG 18KT 3411 8700
AMPSpecial weather statement, Aug 23, 1:13 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
213 PM CDT Fri Aug 23 2019
ALZ001-002-232000-
Lauderdale AL-Colbert AL-
213 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 300 PM CDT...
At 213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Underwood-Petersville to Iuka. Movement was
southeast at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Florence, Sheffield, Killen, Cherokee, St. Florian,
Underwood-Petersville, Waterloo, Malone, Mt Hester and Maud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
&&
LAT...LON 3501 8804 3500 8768 3488 8746 3458 8807
3464 8813 3489 8810 3491 8814 3494 8816
TIME...MOT...LOC 1913Z 313DEG 10KT 3497 8782 3481 8813
AMPSpecial weather statement, Aug 23, 1:23 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
223 PM CDT Fri Aug 23 2019
ALZ009-010-232015-
DeKalb AL-Jackson AL-
223 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 315 PM CDT...
At 223 PM CDT, Doppler radar was tracking a strong thunderstorm over
Henagar, or 13 miles northeast of Rainsville, moving east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fort Payne, Rainsville, Henagar, Sylvania, Powell, Ider, Pisgah,
Valley Head, Hammondville and Mentone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
3447 8558 3450 8603 3473 8579 3477 8556
3453 8551
TIME...MOT...LOC 1923Z 270DEG 7KT 3465 8570
AMPSpecial weather statement, Aug 23, 2:09 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
309 PM CDT Fri Aug 23 2019
ALZ001-002-232045-
Lauderdale AL-Colbert AL-
309 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND
SOUTHWESTERN COLBERT COUNTIES UNTIL 345 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, moving southeast at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee, Red Rock,
Posey Loop, Pride Landing, New Bethel and Crooked Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3484 8788 3476 8762 3457 8778 3458 8787
3466 8803
TIME...MOT...LOC 2009Z 304DEG 15KT 3473 8788
KTWSpecial weather statement, Aug 23, 2:28 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
328 PM CDT Fri Aug 23 2019
ALZ001-002-004-232100-
Lawrence AL-Lauderdale AL-Colbert AL-
328 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...EAST CENTRAL
COLBERT AND NORTH CENTRAL LAWRENCE COUNTIES UNTIL 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florence, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, St. Florian,
Center Star, Northwest Alabama Regional Airport, Ford City and Red
Bank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3470 8768 3481 8773 3499 8753 3472 8727
TIME...MOT...LOC 2028Z 234DEG 10KT 3478 8762
KTW